Alert archive / Missouri / Tornado Warnings in 2020

Tornado Warning 23, NWS Paducah, KY

March 12, 2020Butler County, Wayne County, Missouri

NWS Paducah, KY issued this tornado warning at Mar 12, 2020, 5:19 PM CDT for Butler County, Wayne County, Missouri. It was in force for 26 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 12, 2020, 5:19 PM CDT (22:19 UTC)
Expired
Mar 12, 2020, 5:45 PM CDT
In force
26 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

Counties Butler County, MO, Wayne County, MO

The radar

The Paducah radar (KPAH), 142 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 12, 5:20 PM CDTTORNADO13 Nw Poplar Bluff, MOEF0 TORNADO BLEW DOWN A FEW TREES AND TREE LIMBS ALONG HIGHWAY PP, CO. RD. 415 AND CO. RD 426.
Mar 12, 5:27 PM CDTHAIL 0.75 N Poplar Bluff, MO
Mar 12, 5:29 PM CDTHAIL 1.758 Se Ellsinore, MO
Mar 12, 5:35 PM CDTFUNNEL CLOUD4 Nw Poplar Bluff, MO
Mar 12, 5:35 PM CDTHAIL 2.754 Nw Poplar Bluff, MO
Mar 12, 5:40 PM CDTHAIL 3.24 N Poplar Bluff, MOLATE PUBLIC REPORT WITH A PICTURE OF HAIL WITH ESTIMATED DIAMETER OF 3.2 INCHES. TIME ESTIMATED FROM RADAR.
Mar 12, 5:42 PM CDTTSTM WND DMG2 Nw Poplar Bluff, MOROOF DAMAGE TO A CONVENIENCE STORE ON THE NORTH SIDE OF POPLAR BLUFF. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 12, 3:44 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2020-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 210 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2020-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 248 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
210 J/kg
Mixed-layer CIN
-230 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
248 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

785 
WFUS53 KPAH 122219
TORPAH
MOC023-223-122245-
/O.NEW.KPAH.TO.W.0023.200312T2219Z-200312T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
519 PM CDT Thu Mar 12 2020

The National Weather Service in Paducah has issued a

* Tornado Warning for...
  South central Wayne County in southeastern Missouri...
  Northern Butler County in southeastern Missouri...

* Until 545 PM CDT.
    
* At 518 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Brush Arbor, or 13 miles northwest of Poplar
  Bluff, moving east at 50 mph.

  HAZARD...Tornado and hail up to two inches in diameter. This storm 
           has a history of large hail. A wall cloud has been 
           observed with this storm as well.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  North side of Poplar Bluff, Lake Wappapello State Park, 
  Williamsville, Fisk, Hendrickson, Wappapello and Rombauer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3681 9066 3685 9066 3700 9054 3699 9022
      3694 9022 3692 9026 3689 9025 3688 9026
      3685 9022 3682 9022 3681 9020 3677 9021
TIME...MOT...LOC 2218Z 273DEG 45KT 3690 9058 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

08
1 follow-up statement
817 
WWUS53 KPAH 122234
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
534 PM CDT Thu Mar 12 2020

MOC223-122244-
/O.CAN.KPAH.TO.W.0023.000000T0000Z-200312T2245Z/
Wayne MO-
534 PM CDT Thu Mar 12 2020

...THE TORNADO WARNING FOR SOUTH CENTRAL WAYNE COUNTY IS CANCELLED...
    
A Tornado Watch remains in effect until 1100 PM CDT for southeastern
Missouri.

LAT...LON 3680 9052 3692 9047 3689 9025 3688 9026
      3685 9022 3682 9022 3681 9020 3677 9021
TIME...MOT...LOC 2234Z 288DEG 43KT 3682 9042 

$$

MOC023-122245-
/O.CON.KPAH.TO.W.0023.000000T0000Z-200312T2245Z/
Butler MO-
534 PM CDT Thu Mar 12 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
NORTHEASTERN BUTLER COUNTY...
    
At 534 PM CDT, a confirmed large and extremely dangerous tornado was
located near Poplar Bluff, moving east at 50 mph.

This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

HAZARD...Damaging tornado.

SOURCE...Law enforcement confirmed tornado. The tornado was reported 
         approaching the northwest side of Poplar Bluff near Highway 
         67.

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be destroyed. Considerable damage to homes, 
         businesses, and vehicles is likely and complete destruction 
         is possible.

Locations impacted include...
Poplar Bluff, Fisk, Hendrickson and Rombauer. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3680 9052 3692 9047 3689 9025 3688 9026
      3685 9022 3682 9022 3681 9020 3677 9021
TIME...MOT...LOC 2234Z 288DEG 43KT 3682 9042 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
HAIL...2.00IN

$$

08

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Mar 12, 3:15 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Mar 12, 3:15 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
315 PM CDT Thu Mar 12 2020

.SHORT TERM...(Tonight through Saturday night)
Issued at 315 PM CDT Thu Mar 12 2020

A warm front was draped across our region at midday. Storms along
and south of this front have produced large hail and heavy rain.
We will continue with a Flood Watch for our north and northeast
counties until 03z. These storms will continue for a couple of
more hours, then a cold front will move across our region this
evening. Showers and thunderstorms, some potentially severe, are
possible along and ahead of this front through 06z. Behind the
front, showers will linger for a few hours across our southeast
counties.

Dry and colder conditions will return late tonight and continue
through the day Friday as high pressure briefly moves over the
region. By Friday night, an approaching mid/upper level trof will
spread showers across the region from west to east late Friday
night and continue through the day Saturday, then ending north to
south Saturday night as the trof move off to our east.
Temperatures from Friday through Saturday night will be near to a
little below seasonal normals.

.LONG TERM...(Sunday through Thursday)
Issued at 315 PM CDT Thu Mar 12 2020

Dry conditions will return for Sunday and Sunday night as weak
upper level ridging builds over the middle Mississippi and lower
Ohio valleys. Temperatures will remain near seasonal.

For Monday through Thursday, models blends show a very wet weather
pattern setting up, with good chances through the rest of the
extended forecast. The best chances at this point look to be
Monday night into early Tuesday, and again late Wednesday into
Thursday. However, models have gone back and forth with the
precipitation chances and are not in good agreement, and this
results in fairly low confidence. It looks like we have the
potential for a couple of good rounds of showers and a few
thunderstorms, but timing is still in question. We will be
gradually warming through the period, so at least liquid
precipitation will be our primary concern.

&&

.AVIATION...
Issued at 1223 PM CDT Thu Mar 12 2020

A warm front will continue to move northward today. This will be
followed by increasing/veering surface winds gusting to around 25
knots in the southern half of the region this afternoon. These winds
will translate to those areas east of the MS River in the evening as
a cold front passes through west-to-east. After midnight,
northwesterly to northerly winds are forecast to gradually diminish.
Meanwhile, any LIFR cigs should improve to at least IFR through the
afternoon, then to MVFR/VFR during the evening and into the
overnight period. Scattered tstms, some severe, will be most common
through mid evening.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch until 10 PM CDT this evening for ILZ075>078-
     082-083-087.

MO...None.
IN...Flash Flood Watch until 10 PM CDT this evening for INZ081-082-
     085>088.

KY...Flash Flood Watch until 10 PM CDT this evening for KYZ014-015-
     018>020.

&&

SHORT TERM...RST
LONG TERM...RST
AVIATION...DB
Hazardous weather outlook, Mar 12, 3:34 PM CDT, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
334 PM CDT Thu Mar 12 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-132045-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
334 PM CDT Thu Mar 12 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Scattered severe thunderstorms will be possible into this
evening. Damaging wind gusts, large hail and tornadoes will all be
possible. A few significant tornadoes cannot be ruled out.

Heavy rain is possible with storms into early this evening. A
Flash Flood Watch is in effect along and east of a line from Mount
Vernon Illinois to Dixon Kentucky until 03z.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are forecast for portions or all of our region from
time to time from Tuesday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through this evening.

In the hours before

Local storm report, Mar 12, 4:29 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
429 PM CDT THU MAR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             2 NNE MADISONVILLE      37.36N 87.49W
03/12/2020  E1.00 INCH       HOPKINS            KY   PUBLIC

&&
Local storm report, Mar 12, 4:54 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
454 PM CDT THU MAR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             GREENVILLE              37.20N 87.18W
03/12/2020  E1.75 INCH       MUHLENBERG         KY   PUBLIC

&&
Local storm report, Mar 12, 4:58 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
458 PM CDT THU MAR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             GREENVILLE              37.20N 87.18W
03/12/2020  E2.50 INCH       MUHLENBERG         KY   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM
            GREENVILLE.

&&
Local storm report, Mar 12, 5:00 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
500 PM CDT THU MAR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             ELLSINORE               36.94N 90.75W
03/12/2020  E0.70 INCH       CARTER             MO   EMERGENCY MNGR

&&
Local storm report, Mar 12, 5:09 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
509 PM CDT THU MAR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             ELLSINORE               36.93N 90.75W
03/12/2020  M1.75 INCH       CARTER             MO   EMERGENCY MNGR

&&

DWS
Local storm report, Mar 12, 5:10 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
510 PM CDT THU MAR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     GREENVILLE              37.20N 87.18W
03/12/2020                   MUHLENBERG         KY   EMERGENCY MNGR

            A ROOF HAS BEEN BLOWN OFF A STORE. THERE ARE
            SEVERAL TREES DOWN.

&&

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 2:39 AM CDTDense Fog AdvisoryPAHBollinger, Butler, Cape Girardeau, Carter, Mississippi, New Madrid and 5 more7 hr
Mar 12, 1:39 PM CDTSevere Thunderstorm WarningPAHPerry51 min
Mar 12, 1:46 PM CDTAreal Flood AdvisoryPAHPerry2 hr
Mar 12, 4:15 PM CDTSevere Thunderstorm WarningPAHCarter45 min
Mar 12, 4:39 PM CDTSevere Thunderstorm WarningPAHButler, Carter, Wayne36 min
Mar 12, 4:50 PM CDTTornado WarningPAHButler, Carter, Wayne40 min
Mar 12, 5:29 PM CDTSevere Thunderstorm WarningPAHCarter27 min
Mar 12, 5:36 PM CDTTornado Warning Tornado observedConsiderable damage threatPAHButler24 min
Mar 12, 5:53 PM CDTSevere Thunderstorm WarningPAHStoddard27 min
Mar 12, 6:04 PM CDTSevere Thunderstorm WarningPAHButler18 min
Mar 12, 6:55 PM CDTSevere Thunderstorm WarningPAHButler, Ripley, Stoddard35 min
Mar 12, 6:56 PM CDTFlash Flood WarningPAHButler, Ripley, Stoddard2 hr

Nearby

Tornado Warnings in Missouri, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.